EconPapers    
Economics at your fingertips  
 

Consistent inference in fixed-effects stochastic frontier models

Federico Belotti () and Giuseppe Ilardi

Journal of Econometrics, 2018, vol. 202, issue 2, 161-177

Abstract: The classical stochastic frontier panel data models provide no mechanism to disentangle individual time invariant unobserved heterogeneity from inefficiency. Greene (2005a, b) proposed the so-called “true” fixed-effects specification that distinguishes these two latent components. However, due to the incidental parameters problem, his maximum likelihood estimator may lead to biased variance estimates. We propose two alternative estimators that achieve consistency for n→∞ with fixed T. Furthermore, we extend the Chen et al. (2014) results providing a feasible estimator when the inefficiency is heteroskedastic and follows a first-order autoregressive process. We investigate the behavior of the proposed estimators through Monte Carlo simulations showing good finite sample properties, especially in small samples. An application to hospitals’ technical efficiency illustrates the usefulness of the new approach.

Keywords: Stochastic frontiers; Fixed-effects; Panel data; Marginal simulated likelihood; Pairwise differencing (search for similar items in EconPapers)
JEL-codes: C13 C16 C23 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440761730194X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Consistent inference in fixed-effects stochastic frontier models (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:202:y:2018:i:2:p:161-177

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-22
Handle: RePEc:eee:econom:v:202:y:2018:i:2:p:161-177